Tramadol, known by trade names like Ultram, is an opioid painkiller most often used to treat moderate to severe pain. It was first launched in Germany in 1977 and has since been used to treat both acute and chronic pain issues, coming in the form of tablets, dissolving powders, syrups, liquids, and suppositories.

Like an opioid, tramadol is associated with a number of adverse side effects and potentially dangerous interactions with other substances. This means that tramadol should not be taken at the same time as certain other medications as it can result in bad reactions or overdose.

Common medications that have moderate or severe interactions with tramadol include:

Article Snapshot

Medications That Interact with Tramadol

  • Celebrex (celecoxib)
  • Cymbalta (duloxetine)
  • Flexeril (cyclobenzaprine)
  • Lexapro (escitalopram)
  • Lyrica (pregabalin)
  • Tylenol (acetaminophen)
  • Xanax (alprazolam)
Prescription Pills

Always give your doctor a full list of the medications you’re currently taking, including herbal supplements, before going on a new medication.

Overdose

Some of the most serious drug interactions involving tramadol occur with other opioids like oxycodone and fentanyl. Mixing opioids compounds the risk of overdose, which is a life-threatening condition when it comes to opioid drugs. These substances act as central nervous system depressants, slowing essential functions such as the heart and respiratory system. Too much opioid in the system can result in severe respiratory depression.

As this happens, affected persons may find it difficult to breathe or find that they have to consciously take in each breath. More often, they’re either in an unconscious or nearly unconscious state and therefore are not aware that breathing is becoming a problem. If this continues, hypoxia can occur as not enough oxygen is reaching the brain, resulting in an extremely dangerous situation.

If you, or a loved one, are taking tramadol, be sure to become familiar with these signs of overdose:

  • Severe drowsiness
  • Muscle flaccidity (“floppy” limbs)
  • Cold or clammy skin
  • Constricted pupils
  • Slow heart rate
  • Slow or irregular breathing
  • Low blood pressure
  • Unconsciousness
  • Coma
  • Cardiac arrest

Signs of an opioid overdose should be considered a medical emergency. Out of the 47,055 drug overdose deaths in 2014, 18,893 of them were from prescription opioid analgesics like tramadol, according to the Centers for Disease Control and Prevention.

At the same time, many medications containing tramadol also contain high doses of acetaminophen, the main ingredient in popular non-narcotic painkillers like Tylenol. Though not as immediately life-threatening, an overdose of acetaminophen can result in serious damage to the liver, so any medications containing this drug should also be strictly avoided while taking tramadol.

Is Stopping Use Proving to Be Difficult?

Ask About Our Detox & Treatment Programs for Prescription Drug Abuse

Serotonin Syndrome

Another dangerous effect of certain drug interactions is a rare side effect called serotonin syndrome. This refers to a group of symptoms that occur when there is too much serotonin in the brain. Because tramadol increases serotonin production in the brain, taking it along with drugs like Zoloft and Lexapro, common antidepressants, can result in a potentially life-threatening situation.

Symptoms include:

  • High body temperature (hyperthermia)
  • High blood pressure
  • Sweating
  • Tremors
  • Muscle twitches
  • Agitation
  • Faster reflexes
  • Dilated pupils
  • Diarrhea
  • Delirium
  • Seizures

The high body temperature can result in the rapid breakdown of muscle tissue, which can be very dangerous. Though most people will survive this condition, hyperthermia and seizures can result in death.

Prescription Drug Categories

Frequently Asked Questions

Tramadol is a prescription painkiller used to treat moderate to severe pain all day. It is in the same class of opioid narcotics as hydrocodone and oxycodone, but unlike those medications, it is a Schedule IV drug, according to the Drug Enforcement Administration. Most prescription opioid painkillers are Schedule II. Tramadol, under was originally approved as a brand-name medication in 1995; the Food and Drug Administration approved the generic version in 2002.

Although tramadol is often considered “safer” than other narcotic drugs, there are still incidents of abuse and addiction. For example, in 2011, tramadol was involved in 20,000 emergency room visits across the US. Florida reported 379 deaths from tramadol overdoses that year. Tramadol was not listed by the DEA as a controlled substance until 2014, and it is still not a tightly controlled narcotic painkiller. This could contribute to narcotic addiction in some people who receive tramadol prescriptions.

What are the signs of tramadol addiction?

When a person begins to struggle with an addiction to a narcotic like tramadol, there are several physical and behavioral changes that could indicate this problem. Some of these include:

  • Thinking about tramadol a lot, including feeling excitement about the next dose and worrying about how much is left
  • Taking more than is prescribed, especially without a doctor’s approval or knowledge
  • Going to more than one doctor to get more prescriptions for the drug
  • Buying tramadol from illicit sources, online, or switching to other narcotics
  • Feeling irritated, anxious, or aggressive when asked about tramadol ingestion or lying about it
  • Experiencing mood swings
  • Excessive sleepiness
  • Chronic constipation
  • Experiencing more intense side effects from the medication

FAQ Menu

What are tramadol’s side effects?

Since tramadol is a narcotic painkiller, it can cause side effects. Some of these include:

  • Sleepiness
  • Trouble falling or staying asleep
  • Nervousness
  • Irritability
  • Headache
  • Tremors
  • Muscle tension
  • Changes in mood, especially toward depression or anxiety
  • Indigestion or heartburn
  • Constipation
  • Dry mouth

FAQ Menu

Do You Have Questions?

We Are Happy to Provide Answers

Are there risks of long-term use?

Long-term use, especially for nonmedical or recreational reasons, can lead to addiction, physical dependence, and tolerance. These conditions can make it difficult to stop taking tramadol, even when side effects interfere with the quality of a person’s life.

It is also possible that long-term abuse of opioids like tramadol can lead to brain damage. Studies involving heroin have shown that long-term abuse of the drug can reduce the amount of white matter in the brain, affecting learning, memory, and response to stress. Tramadol at large, nonmedical doses may also lead to the same type of brain damage.

Hypoxia, or lack of oxygen, from consistently reduced breathing can also lead to brain and organ damage. Tramadol is also processed through the liver, so high-dose abuse for a long time may cause liver damage. Because narcotics like tramadol reduce blood pressure, poor blood circulation could damage the cardiovascular system and other organs.

FAQ Menu

What treatment options work best for tramadol addiction?

Easing the body off physical dependence on the drug is an important first step in long-term treatment for tramadol addiction. A person struggling with tramadol addiction should work with a medical professional to taper the dose of tramadol they ingest or go on a maintenance medication like buprenorphine, which can reduce withdrawal symptoms, break the habit of taking the drug constantly, and also be tapered so the body can overcome dependence on opioid drugs. Once the individual has safely detoxed from tramadol, a complete rehabilitation program will include therapy and social support to overcome the addiction.

FAQ Menu

Can you overdose on tramadol?

It is possible to overdose on tramadol, either by ingesting a large dose by itself or by combining the drug with other CNS depressants like alcohol or benzodiazepines. Respiratory depression is the most dangerous overdose symptom; the body does not get enough oxygen because of shallow, irregular, or slowed breathing, so the brain and organs begin to shut down. This can lead to serious health problems, or death. Symptoms of an overdose on tramadol include:

  • Respiratory depression or stopped breathing
  • Bluish tinge to the skin, especially under the fingernails or around the lips
  • Cold or clammy skin
  • Weak pulse
  • Loss of physical coordination
  • Muscle weakness
  • Loss of consciousness
  • Heart attack
  • Oxygen depletion
  • Coma
  • Death

FAQ Menu